Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 108, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 10:04 PM CDT for Lyon County, Murray County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 10:04 PM CDT (03:04 UTC)
- Expired
- Jun 24, 1998, 10:50 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lyon County, MN, Murray County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:35 PM CDT | Thunderstorm Wind 52 | Russell, MN | |
| Jun 24, 10:45 PM CDT | Thunderstorm Wind 52 | Fulda, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 6:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3921 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 250305 SVRFSD MNC083-101-250350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1004 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN SOUTHWESTERN MINNESOTA MURRAY COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 1050 PM CDT * AT 1001 PM CDT... A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF PIPESTONE ... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED... MOVING NORTHEAST 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE WILSON AROUND 1005 PM CDT FLORENCE AROUND 1005 PM CDT RUSSELL AROUND 1010 PM CDT LYND AROUND 1020 PM CDT AMIRET AROUND 1025 PM CDT TRACY AROUND 1030 PM CDT MARSHALL AROUND 1030 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENXCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:05 PM CDT, 59 minutes earlier.
Area forecast discussion, Jun 24, 9:05 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT WED JUN 24 1998 DUE TO SVR WX IN THE CWA ATTM...WL NOT BE WORRYING ABOUT UPDTG ZFP. TOR AND SVR WATCHES STILL IN EFFECT. WL BE UPDATING LATER TO CLEAR THE WATCHES AS CONDITIONS WARRANT. .FSD...NONE GILLISPIE
In the hours before
Local storm report, Jun 24, 8:41 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
841 PM CDT WED JUN 24 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM WHITE LAKE SD 1 INCH HAIL
06/24/98 AURORA
0820 PM WHITE LAKE SD 1 INCH HAIL
06/24/98 AURORA
0825 PM 5 SE DELMONT SD 60 MPH TSTM GUST
06/24/98 HUTCHINSON OCCURRED IN SOUTHWEST PART
OF COUNTYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:38 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 32 min |
| Jun 24, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 34 min |
| Jun 24, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 31 min |
| Jun 24, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 45 min |
| Jun 24, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 47 min |
| Jun 24, 11:26 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 34 min |
| Jun 24, 11:40 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.